Statins Injure Eye Muscles

December 10, 2008 | Byron J. Richards, Board Certified Clinical Nutritionist

Send to a friend

* Required fields

  or  Cancel

 Statins Injure Eye Muscles
The bad statin news just keeps on coming. Research conducted by the Casey Eye Institute1 looked into the FDA’s adverse drug reporting (ADR) system for reports on double vision, drooping eyelids, and loss of range of motion of the eyes – all problems that involve loss of function in small muscles that control the eyes.

At commonly prescribed doses it took 8 months for the statins to induce the eye-related muscle damage. The researchers, based on the FDA available ADR data, said the risk of the problem was 0.1 percent, or 1 in a 1000. If a person combined a statin with a highly toxic triglyceride-lowering drug such as Lopid, which is known to boost statin toxicity to muscle, then the risk jumped to 0.5 to 2.5 percent, or 5 to 25 in a 1000.

The problem with this estimate of frequency is that the data is coming from the FDA’s adverse drug reporting database. Researchers estimate that less than 1% of the actual number of cases of any given drug problem are actually reported in the ADR database – which is especially the case when individuals don’t realize the slow onset of a symptom months after starting a drug.

Referenced Studies

  1. ^ Statins and Eye Muscle Fitness  Ophthalmology.  F.W. Fraunfelde, et al.

Search thousands of health news articles!